Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, March 27 to 28, 2020

March 27 to 28, 2020 · NWS OUN · 15 events in 7 counties and zones

A few thunderstorms developed during the early afternoon over central Oklahoma and produced numerous large hail reports on the 27th. Later, strong to severe thunderstorms produced high winds and sub-severe hail during the late evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few thunderstorms developed during the early afternoon over central Oklahoma and produced numerous large hail reports on the 27th. Later, strong to severe thunderstorms produced high winds and sub-severe hail during the late evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 27, 11:54 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 27, 11:54 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1254 PM CDT Fri Mar 27 2020

...New AVIATION...

.PREV UPDATE...
Issued at 1115 AM CDT Fri Mar 27 2020

Added a slight chance of precipitation for western Oklahoma
through midday, and increased to an even broader area through the
afternoon. Midlevel saturation appears to be significant within
RAP forecast soundings with steepening midlevel lapse rates as
deep western trough approaches. You can see a rather dramatic and
textured look to midlevel convective development in a visible
satellite loop late this morning. Convective showers have already
formed and appear to be rooted around 600-mb within this moist
layer. This will yield a few hundred J/kg of CAPE and so some
lightning is likely too. Storm intensity will be restrained by
overall meager CAPE from parcels lifted from that layer. Given the
steepening lapse rates and potential for deep mixing seen in the
soundings, we'll have to watch for the potential of strong wind
gusts with any echos on radar, especially later this afternoon.
In fact, a substantial amount of the echos may be mostly virga
given the deep sub-cloud dry layer and this was the reason for
keeping the probabilities for measurable precipitation low
relative to what it may appear coverage wise on radar.

Further west across the western panhandles, a more consolidated
band of precipitation/virga is present at the leading edge of
stronger DCVA associated with the approaching trough. This will
probably be the impetus for this evenings convection that will
eventually move into a more deeply moist environment this evening,
yielding better chances of measurable rainfall. We'll continue to
watch trends with this potential and refine precipitation
probabilities/timing later today.

Otherwise, made only minor adjustments to other fields, including
tightening up temperature gradients based on current observational
trends.

BRB

&&

.SHORT TERM...
(Today and tonight)
Issued at 222 AM CDT Fri Mar 27 2020

A meandering front over northern Oklahoma will become a warm front
this afternoon, and move north into Kansas, as surface low
pressure strengthens over southeast Colorado. Southwesterly low-
level flow around this surface low will bring somewhat drier air
into most of central/western Oklahoma and western north Texas. In
the southeast, very humid conditions (especially for late March)
will persist.

A warm layer aloft should stifle most convection today, although
most models show some precipitation over central/eastern Oklahoma
this afternoon. Elevated convection, mainly in the form of
showers, are possible, but surface-based convection is very
unlikely.

As the upper-level system and its surface counterpart shift east
overnight, the extra forcing will further increase the chances for
showers and a few isolated thunderstorms. With the amount of
forcing, shear, and (relatively weak) instability, marginally
severe hail will be possible in advance of the cold front that
will travel eastward across the region tonight.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 156 AM CDT Fri Mar 27 2020

By daybreak Saturday an upper level trough from the southwest will
be lifting into eastern OK and a front from a Great Basin air
mass will bring drying west winds across the state. The deepening
surface low moving off to the northeast and vertical mixing from
the west will lead to a windy day Saturday. The record and near-
record heat of the last several days will abate with this air
mass. During Monday south winds will bring gulf moisture into
Oklahoma as another upper trough passes over Oklahoma in fast
southwesterly flow. This will bring showers/thunderstorms Monday
and early Tuesday before exiting to the east. The upper pattern
changes mid-week where Oklahoma is more in the influence of
northwesterly flow with a front and air mass driving south from
the northern plains. This will maintain temperatures close to
normals and dry weather late into the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Fri Mar 27 2020

Midlevel convection could impact some TAF sites this afternoon,
but the probability is fairly low. PNC, OKC, and OUN would be the
most likely sites affected. The stronger convective cores have
contained small hail but the spatial coverage of this is minimal
so impact to either terminal is low probability. We have not
mentioned TS at this point but will monitor and amend as needed.
Same for this evening with a more consolidated band of showers
with isolated embedded storms. We have covered this with a 4 hour
tempo for now but may need to adjust timing and add thunder for
some sites. Otherwise, a few sites have experienced MVFR stratus
but this should trend toward ceilings above 10,000 feet through
the rest of the TAF period. Southwesterly winds will increase
later tonight through tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  56  69  43 /  20  40   0   0
Hobart OK         84  51  69  41 /  20  40   0   0
Wichita Falls TX  85  57  72  44 /  20  20   0   0
Gage OK           84  45  64  36 /  30  40   0   0
Ponca City OK     82  55  67  42 /  40  40   0   0
Durant OK         80  62  72  46 /  30  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...23
LONG TERM....09
AVIATION...12
Hazardous weather outlook, Mar 27, 3:30 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
430 AM CDT Fri Mar 27 2020

OKZ004>048-050>052-TXZ083>090-281000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A marginal risk for severe thunderstorms exists tonight east of U.S.
Highway 81. Large hail would be the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected Monday and early Tuesday.

.Fire Weather...
Elevated conditions are expected in the western quarter of Oklahoma
and adjacent parts of northern Texas. Strong and gusty west wind
will follow a front Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 27, 10:45 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1145 AM CDT Fri Mar 27 2020

OKZ011-015>017-271715-
Major OK-Dewey OK-Custer OK-Blaine OK-
1145 AM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Major...
southeastern Dewey...northeastern Custer and Blaine Counties Until
1215 PM CDT...

AT 1143 AM CDT, a strong thunderstorm was located 4 miles west of
Thomas, moving northeast at 75 MPH.

HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts to 50 MPH...

Locations impacted include...
Watonga, Okeene, Thomas, Canton, Custer City, Longdale, Hitchcock,
Oakwood, Canton Lake, Eagle City, Fay, Homestead and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3617 9821 3588 9821 3560 9884 3578 9900
      3617 9863
TIME...MOT...LOC 1643Z 233DEG 64KT 3573 9882

BRB
Special weather statement, Mar 27, 11:25 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1225 PM CDT Fri Mar 27 2020

OKZ023-024-271800-
Canadian OK-Caddo OK-
1225 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and central
Caddo Counties Until 100 PM CDT...

AT 1221 PM CDT, a strong thunderstorm was located near Fort Cobb,
moving northeast at 45 to 55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3545 9828 3535 9809 3532 9810 3508 9835
      3520 9852
TIME...MOT...LOC 1721Z 219DEG 48KT 3512 9846

SIX
Special weather statement, Mar 27, 11:38 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1238 PM CDT Fri Mar 27 2020

OKZ017-023-024-271800-
Canadian OK-Caddo OK-Blaine OK-
1238 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Canadian...north
central Caddo and southeastern Blaine Counties Until 100 PM CDT...

AT 1236 PM CDT, a strong thunderstorm was located over Hinton, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up half inch diameter...
Wind gusts to 45 MPH...

LAT...LON 3573 9827 3572 9787 3537 9837 3551 9857
TIME...MOT...LOC 1736Z 219DEG 47KT 3548 9837

SIX
Special weather statement, Mar 27, 11:59 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1259 PM CDT Fri Mar 27 2020

OKZ024-025-271830-
Oklahoma OK-Canadian OK-
1259 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and eastern
Canadian Counties Until 130 PM CDT...

AT 1256 PM CDT, a strong thunderstorm was located 6 miles southeast
of El Reno, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3557 9734 3537 9796 3568 9814 3573 9753
TIME...MOT...LOC 1756Z 240DEG 52KT 3547 9787

SIX

The radar

The Norman radar (KTLX), 51 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Canadian

When
March 27, 12:06 PM CST
Where
Canadian County, 3.06 mi NW of Yukon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.530, -97.780

Hail, Oklahoma

When
March 27, 12:12 PM CST
Where
Oklahoma County, 2.15 mi NNW of (Pwa)wiley Post Apt
Measured
1.5 in hail
Reported by
Public
Coordinates
35.560, -97.660

Hail, Oklahoma

When
March 27, 12:15 PM CST
Where
Oklahoma County, 2.67 mi SW of Edmond
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.620, -97.510

Hail, Oklahoma

When
March 27, 12:17 PM CST
Where
Oklahoma County, 3.24 mi NNE of (Pwa)wiley Post Apt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.570, -97.620

Hail, Oklahoma

When
March 27, 12:18 PM CST
Where
Oklahoma County, 4.81 mi NW of The Village
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.610, -97.620

Hail, Oklahoma

When
March 27, 12:19 PM CST
Where
Oklahoma County, 1.38 mi N of The Village
Measured
1.25 in hail
Reported by
Public
Coordinates
35.590, -97.550

Hail, Logan

When
March 27, 12:32 PM CST
Where
Logan County, 6.59 mi SW of Meridian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.770, -97.330

Hail, Canadian

When
March 27, 12:34 PM CST
Where
Canadian County, 2.98 mi SSE of Yukon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.460, -97.720

Hail, Oklahoma

When
March 27, 12:50 PM CST
Where
Oklahoma County, 0.89 mi NW of Midwest City
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.470, -97.400

Hail, Oklahoma

When
March 27, 12:53 PM CST
Where
Oklahoma County, 2.18 mi NE of Midwest City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.480, -97.360

Hail, Lincoln

When
March 27, 1:15 PM CST
Where
Lincoln County, 0.56 mi W of Chandler
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.710, -96.890

Thunderstorm Wind, Stephens

When
March 28, 3:10 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Thunderstorm Wind, Grady

When
March 28, 3:25 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Oklahoma

When
March 28, 4:10 AM CST
Where
Oklahoma County, 2.35 mi ENE of Spencer
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.520, -97.340

Hail, Payne

When
March 28, 4:38 AM CST
Where
Payne County, Cushing
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.980, -96.760

Dime to nickel sized hail in Cushing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882278, 882279, 882280, 882283, 882281, 882282, 882284, 882285, 882286, 882287, 882288, 882290, 882291, 882292, 882289.